Tennessee, 2023Damaging Winds in Tennessee, July 29, 2023
July 29, 2023 · NWS MRX · 15 events in 12 counties and zones
Two mesoscale convective systems moved through East Tennessee, each with bowing structures contained within. These clusters of thunderstorms brought damaging winds to a widespread portion of East Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two mesoscale convective systems moved through East Tennessee, each with bowing structures contained within. These clusters of thunderstorms brought damaging winds to a widespread portion of East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 29, 2:10 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 29, 2:10 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
310 PM EDT Sat Jul 29 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 308 PM EDT Sat Jul 29 2023
Key Messages:
1. A few to several strong to severe storms expected this
afternoon/evening. Greatest chances will along I-40 and northward,
especially across northeast TN and southwest VA.
2. Main threats will be isolated damaging wind gusts and localized
flooding due to heavy rainfall.
Discussion:
Thunderstorms are currently ongoing to our north across central KY
within a weak area of surface convergence. CAMs in good agreement
that this activity continues to develop and move south into
southwest VA and northeast TN around 20Z. Thereafter, these storms
will continue to move south into the central East TN Valley. The
highest coverage of storms is expected along and north of I-40, with
more isolated to scattered activity the further south you go into
the southern TN Valley. Current rap analysis on SPC's meso page
shows robust instability across the area with 4000 to 4500 J/kg of
SBCAPE and 2500 to 3000 J/kg MLCAPE. Thankfully shear is non-
existent so these storms will be of the pulse variety and driven by
afternoon heating and outflows.
The main threats with these storms will be isolated damaging winds
gusts and localized flooding. The wind threat is due to a modest
amount of DCAPE with roughly 1000 J/kg in place. The heavy rainfall
is due to high PW values and good warm layer cloud depths of around
10kt feet. The steering flow is also very weak with 850-300 mb mean
winds of 10 to 15kts. This will allow for slow storm motions thus
increasing the flooding threat for areas that get hit by repeated
rounds of storms. Latest WPC QPF puts 0.75 to 1" of rain in for most
areas across northeast TN and southwest VA this afternoon. Some areas
may receive up to 2" of rainfall if they see repeated storms.
The activity that is currently ongoing across the central east TN
Valley was not forecast well by the CAMS. Given that there are
already storms ongoing, and the environment in place, I expect these
storms to continue before additional activity moves in from the
north. Some of these storms may be strong to severe.
CAMS show the bulk of the activity dying off by midnight, with only
isolated showers and storms thereafter. Areas that receive rainfall
will see locally dense fog overnight. Rainfall chances lower
tomorrow with only slight chance to low end chance POPs in place
during the afternoon hours.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 308 PM EDT Sat Jul 29 2023
Key Messages:
1. Drier weather Monday through Wednesday.
2. Chances for showers and storms return late Wednesday through
Saturday.
Discussion:
Not seeing much in the way of changes with the extended. The pattern
generally remains the same, as we start the period with a ridge axis
located across the four-corners. Further north, low pressure will
remain across Quebec, placing the FA within northwest flow aloft.
Surface high pressure will settle across the Ohio Valley, bringing
northerly wind and a much drier atmosphere. Mostly dry weather is
expected Monday through much of Wednesday. Don't want to completely
rule out a stray shower or two across the mountains, but outside of
that the forecast will stay dry. The caveat remains the potential
for any MCS activity that develops to the northwest and how that
propagates but predictability is still very low. Northerly flow will
certainly keep temperatures cooler, more aligned with climatological
normals.
Chances for precipitation begin to increase late Wednesday
associated with a passing disturbance aloft. With high pressure
moving off toward the east, southerly flow will increase bringing
better moisture back into the area. By late this week and into the
weekend, an area of low pressure is progged to lift into the Great
Lakes bringing a cold front through or near the area. This will
provide additional chances of showers and storms.
&&
.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Sat Jul 29 2023
Increasing chances of thunderstorms this afternoon and evening,
especially for TRI. VFR conditions at CHA through the period. VFR
at TYS except for a tempo MVFR due to this evenings storms. TRI
will begin VFR, then tempo MVFR with the afternoon/evening
storms. TRI will likely see fog tonight due the expected
rainfall with IFR conditions expected late, then a TEMPO for
exceeding runway minimums due to VIS tomorrow morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 96 74 94 71 / 10 30 30 10
Knoxville McGhee Tyson Airport, TN 94 72 91 69 / 40 40 20 10
Oak Ridge, TN 94 72 90 68 / 40 40 20 10
Tri Cities Airport, TN 92 69 87 65 / 80 50 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
LONG TERM....
AVIATION...
Hazardous weather outlook, Jul 29, 2:22 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 AM EDT Sat Jul 29 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
322 AM EDT Sat Jul 29 2023 /222 AM CDT Sat Jul 29 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Very hot conditions will continue today with temperatures far
into the 90s and heat index values around 100 degrees across the
central and southern Tennessee Valley.
A few strong storms are possible during the afternoon and evening hours
with isolated damaging winds and heavy rainfall as the main
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 29, 9:20 AM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
1020 AM EDT Sat Jul 29 2023
VAZ006-291500-
Russell VA-
1020 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of Russell County
through 1100 AM EDT...
At 1019 AM EDT, Doppler radar was tracking a strong thunderstorm over
Trammel, or 8 miles southwest of Davenport, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Cleveland Va, Honaker, Dye and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3708 8186 3704 8182 3696 8178 3695 8182
3689 8189 3687 8196 3688 8198 3687 8202
3693 8231 3697 8233 3700 8229 3699 8225
3704 8217 3705 8210 3704 8208 3705 8204
3709 8201
TIME...MOT...LOC 1419Z 281DEG 23KT 3702 8226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TDSpecial weather statement, Jul 29, 9:53 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1053 AM EDT Sat Jul 29 2023
VAZ006-008-291545-
Washington VA-Russell VA-
1053 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of central Russell and
central Washington Counties through 1145 AM EDT...
At 1052 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving southeast at 25 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abingdon, Lebanon, Glade Spring, Damascus, Lindell, Holston,
Hansonville, Emory-Meadow View and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8183 3662 8187 3682 8223 3701 8201
3694 8182 3693 8184 3680 8171 3676 8168
TIME...MOT...LOC 1452Z 298DEG 21KT 3686 8208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Jul 29, 1:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
237 PM EDT Sat Jul 29 2023
TNZ035-067-291930-
Roane TN-Morgan TN-
237 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southeastern Morgan
and northern Roane Counties through 330 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Bradbury and Pine Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 8472 3589 8471 3590 8468 3598 8471
3601 8474 3606 8473 3603 8433 3589 8432
3589 8433 3584 8434 3582 8438 3580 8438
TIME...MOT...LOC 1836Z 281DEG 20KT 3596 8466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDSpecial weather statement, Jul 29, 1:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Sat Jul 29 2023
TNZ013-036-037-291930-
Anderson TN-Union TN-Campbell TN-
246 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northeastern
Anderson, southeastern Campbell and western Union Counties through
330 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or near La Follette, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris Dam
State Park, Andersonville, Paulette, Big Ridge State Park and Sharps
Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3637 8379 3617 8387 3617 8390 3616 8391
3617 8391 3617 8392 3619 8395 3616 8399
3620 8427 3640 8421
TIME...MOT...LOC 1846Z 281DEG 18KT 3631 8415
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDThunderstorm Wind, Roane
- When
- July 29, 2:15 PM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.870, -84.510
Multiple trees and powerlines were blown down by severe thunderstorm winds in Kingston and Harriman.
Thunderstorm Wind, Loudon
- When
- July 29, 2:40 PM EST
- Where
- Loudon County, Robertson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.720, -84.380
Multiple trees reported blown down across the county by severe wind gusts.
Thunderstorm Wind, Hawkins
- When
- July 29, 3:20 PM EST
- Where
- Hawkins County, 0.89 mi NW of Guntown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -82.990
Multiple trees blown down by severe wind gusts across the county.
Thunderstorm Wind, Monroe
- When
- July 29, 3:20 PM EST
- Where
- Monroe County, 2.76 mi S of Howard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.510, -84.170
At least one large tree was down with several powerlines knocked down by severe wind gusts.
Thunderstorm Wind, Knox
- When
- July 29, 3:45 PM EST
- Where
- Knox County, 0.56 mi E of Maloneyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.080, -83.820
A large tree was downed by severe thunderstorm wind gusts and blocked the road near the intersection of Ellistown Road and Shipe Road.
Thunderstorm Wind, Greene
- When
- July 29, 4:15 PM EST
- Where
- Greene County, 1.12 mi W of Mosheim
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.200, -82.970
Numerous trees and powerlines reported blown down by severe wind gusts across the county.
Thunderstorm Wind, Sullivan
- When
- July 29, 4:15 PM EST
- Where
- Sullivan County, 0.89 mi SE of Kingsport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.540, -82.540
Multiple powerlines and traffic stoplights blown down by severe wind gusts in Kingsport near Wilcox Drive and East Center Street.
Thunderstorm Wind, Greene
- When
- July 29, 4:20 PM EST
- Where
- Greene County, 0.69 mi N of St James
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.040, -82.950
Several trees were reported blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Carter
- When
- July 29, 4:40 PM EST
- Where
- Carter County, 0.69 mi S of Valley Forge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.290, -82.180
Numerous trees and powerlines blown down by severe thunderstorm wind gusts across the county.
Thunderstorm Wind, Washington
- When
- July 29, 4:45 PM EST
- Where
- Washington County, 0.56 mi E of Johnson City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.320, -82.340
Numerous trees and powerlines blown down by severe wind gusts from thunderstorms.
Thunderstorm Wind, Claiborne
- When
- July 29, 5:20 PM EST
- Where
- Claiborne County, 0.56 mi W of Ford Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.420, -83.690
Multiple trees and a few powerlines were blown down by severe winds from thunderstorms.
Thunderstorm Wind, Campbell
- When
- July 29, 5:45 PM EST
- Where
- Campbell County, 0.69 mi N of Campbell Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -84.170
Multiple trees in the Jacksboro area were blown down by severe thunderstorm winds.
Thunderstorm Wind, Union
- When
- July 29, 5:50 PM EST
- Where
- Union County, 1.38 mi N of Racoon Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.250, -83.830
Multiple trees and powerlines reported blown down by severe thunderstorm wind gusts. Some trees and powerlines were blown down across roads, blocking the roads.
Thunderstorm Wind, Knox
- When
- July 29, 6:15 PM EST
- Where
- Knox County, 0.56 mi W of Lovell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.900, -84.160
Multiple reports of trees blown down by severe thunderstorm winds across the county. One large tree was blocking the road near Turkey Cove Lane and Parkside Drive.
Thunderstorm Wind, Knox
- When
- July 29, 6:25 PM EST
- Where
- Knox County, 1.12 mi W of Arlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.000, -83.970
Several trees blown down by severe thunderstorm winds, with one tree partially blocking the roadway near Harmony Road and Tillery Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110883, 1110886, 1110887, 1110889, 1110892, 1110893, 1110894, 1110895, 1110896, 1110897, 1110898, 1110899, 1110900, 1110901, 1110902.